Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 28, 2018, 2:58 PM EDT for Rockingham County, Strafford County, New Hampshire. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 2:58 PM EDT (18:58 UTC)
- Expired
- Jul 28, 2018, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rockingham County, NH, Strafford County, NH
The radar
The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:25 PM EDT | TSTM WND DMG | 2 N Nottingham, NH | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WUUS51 KGYX 281858
SVRGYX
NHC015-017-281945-
/O.NEW.KGYX.SV.W.0049.180728T1858Z-180728T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
258 PM EDT SAT JUL 28 2018
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Rockingham County in southern New Hampshire...
Southwestern Strafford County in central New Hampshire...
* Until 345 PM EDT.
* At 257 PM EDT, a severe thunderstorm was located near Epsom, or 8
miles southwest of Northwood, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northwood, Barrington, Epping, Epsom, Newmarket, Raymond, Lee,
Deerfield, Candia, Nottingham and Strafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4307 7133 4312 7134 4321 7129 4328 7109
4320 7100 4308 7098
TIME...MOT...LOC 1857Z 260DEG 8KT 4313 7129
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
ekster2 follow-up statements
857
WWUS51 KGYX 281911
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
311 PM EDT SAT JUL 28 2018
NHC015-017-281945-
/O.CON.KGYX.SV.W.0049.000000T0000Z-180728T1945Z/
Rockingham NH-Strafford NH-
311 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL ROCKINGHAM AND SOUTHWESTERN STRAFFORD COUNTIES...
At 311 PM EDT, a severe thunderstorm was located near Northwood,
moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwood, Barrington, Lee, Deerfield, Nottingham and Strafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 7125 4318 7128 4327 7108 4320 7100
4310 7098
TIME...MOT...LOC 1911Z 253DEG 11KT 4314 7121
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$363
WWUS51 KGYX 281941
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
341 PM EDT SAT JUL 28 2018
NHC015-017-281951-
/O.EXP.KGYX.SV.W.0049.000000T0000Z-180728T1945Z/
Rockingham NH-Strafford NH-
341 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROCKINGHAM AND
SOUTHWESTERN STRAFFORD COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4308 7125 4318 7128 4327 7108 4320 7100
4310 7098
TIME...MOT...LOC 1941Z 260DEG 8KT 4315 7112
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:38 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 11:38 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Gray ME 1138 AM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front slowly pushes through the area today and tonight, with an area of showers and thunderstorms along and ahead of the front today. Some drier air moves in for Sunday and Monday. High pressure will gradually shift offshore Monday night and Tuesday. A warm front lifts north for Wednesday with a weak cold front slowly following from Canada late Wednesday through Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1130 AM...A few cells popping up over the mtns/foothills of wrn ME, but nothing with any lasting power yet. Will have to wait until we get the forcing aloft to move in mid-late afternoon to see any decent development of convective cells. Mostly will be watching for pulse storms as there's enough deep lyr shear to get a few updrafts to rotate briefly, and enough wind aloft to cause some problems if it gets down to the sfc. PWATS are down fro previous days, thanks to direr mid levels, but enough low level moisture in the CWA to still produce some heavy downpours with decent amount of lightning, although training seems less likely. Convection will likely linger into early evening, but should be diminishing. 855 AM...Quick update to better show a lull in precip for a few hours this morning. Cannot rule out convective cell popping up, especially across the foothills/mtns, however, they will be very few and far between, and will see better coverage this afternoon once we get a few hours of heating. 730AM UPDATE... We are finally seeing radar echoes dissipate this morning, but expect this to be only temporary. Have adjusted hourly precipitation chances a bit, but forecast still seems largely on track. ORIGINAL DISCUSSION... Upper level low pressure spinning over James Bay/Ontario continues to pull in a stream of moist, unstable air northward through New England. This has been producing scattered showers and a few thunderstorms even during the overnight hours. The upper low lifts to the northeast today, with the trough axis shifting through New England as well. As a result, expect this corridor of instability to be over our area again today allowing more showers and thunderstorms to form throughout the day. With afternoon heating, we could see enough instability for some stronger updrafts. Wind flow aloft is slightly stronger than yesterday, suggesting that a few supercells will be possible as well as multicell clusters with downburst winds the primary severe weather threat. This threat exists over virtually the entire forecast area today as the trough axis swings by. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Upper trough axis shifts east of the area tonight, bringing the threat of showers and thunderstorms to an end. Slightly drier air moves in behind the trough, bringing a comfortable night with temperatures in the 60s and upper 50s. Sunday should be warm and less humid with temperatures in the 80s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Large scale troughing will remain in place from the Great Lakes down to the Gulf Coast states this week. Bermuda high pressure will build and linger along the Eastern CONUS. Northern New England will generally be in westerly to southwesterly flow in between these two features...with short wave energy periodically bringing showers and thunderstorms to the region. Monday will be sunny with highs in the upper 70s along the international border with lower to mid 80s more common for central and southern areas. Clouds will increase from the southwest Monday night into Tuesday, with fog a concern once again as moisture increases. Showers will be possible late Tuesday into Wednesday as a warm front lifts north into the area. We will remain in the warm sector Wednesday and Thursday as the boundary stalls in the area, with bouts of showers which will produce heavy rain given the warm rain profiles in place and the PWATs expected. A few inland sites will make a run towards 90 degrees during this time. We will have a shot at some strong storms late in the week given the stronger forcing for ascent arriving aloft in the Thursday afternoon/evening time frame. At the surface, a wavy baroclinic zone will likely be stalled over NH and ME by weeks' end, providing a focus for showers and thunderstorms. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Short Term...Mostly VFR today with scattered showers and thunderstorms area wide. Should see this activity come to an end this evening with light winds and VFR conditions expected Sunday. Long Term...VFR will likely dominate the Monday through Wednesday period outside of areas of morning fog each day. By midweek and beyond...there is an increasing threat for restrictions in showers/thunderstorms with more widespread and dense fog likely during the overnight hours. && .MARINE... Short Term...Light southerly winds expected over the waters today, shifting to the southwest or west Sunday as high pressure slides to the south. Any remaining fog over the waters today should disperse as drier air moves in this afternoon and tonight. Long Term...No flags likely Monday through early Wednesday with SCAs likely beginning late Wednesday. Good chance for dense marine fog particularly for the middle and end of next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa/Kimble SHORT TERM...Kimble LONG TERM...Hanes AVIATION... MARINE...
Hazardous weather outlook, Jul 28, 3:20 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 320 AM EDT Sat Jul 28 2018 MEZ007>009-012>014-018>028-NHZ001>015-290730- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 320 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Showers and thunderstorms are once again possible this afternoon. Gusty winds, hail, and heavy downpours are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-290730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 320 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 28, 2:28 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Gray ME 228 PM EDT SAT JUL 28 2018 NHZ008>010-013-281915- Merrimack-Belknap-Strafford-Interior Rockingham- 228 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM... SOUTHWESTERN STRAFFORD AND SOUTHEASTERN MERRIMACK COUNTIES... At 228 PM EDT, a strong thunderstorm was located near Hooksett, or 7 miles north of Auburn, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Northwood, Hooksett, Barrington, Epsom, Raymond, Bow, Lee, Allenstown, Deerfield, Candia, Chichester, Nottingham, Pembroke, Strafford and Pittsfield. This includes Interstate 93 between mile markers 29 and 34. LAT...LON 4303 7143 4315 7153 4334 7113 4310 7097 TIME...MOT...LOC 1828Z 244DEG 16KT 4311 7139
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:05 PM EDT | Areal Flood Advisory | GYX | Hillsborough, Rockingham | 3 hr |
| Jul 27, 8:46 PM EDT | Special Weather Statement | GYX | Hillsborough | 44 min |
| Jul 27, 9:57 PM EDT | Special Weather Statement | GYX | Rockingham | 33 min |
| Jul 27, 10:14 PM EDT | Special Weather Statement | GYX | Rockingham | 46 min |
| Jul 28, 2:28 PM EDT | Special Weather Statement | GYX | Strafford | 47 min |
| Jul 28, 3:00 PM EDT | Special Weather Statement | GYX | Cheshire | 45 min |
| Jul 28, 3:04 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Sullivan | 41 min |
| Jul 28, 3:34 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 41 min |
| Jul 28, 3:37 PM EDT | Severe Thunderstorm Warning | GYX | Strafford | 38 min |
| Jul 28, 3:55 PM EDT | Severe Thunderstorm Warning | GYX | Strafford | 50 min |
| Jul 28, 4:05 PM EDT | Special Weather Statement | GYX | Cheshire | 40 min |
| Jul 28, 4:08 PM EDT | Severe Thunderstorm Warning | GYX | Hillsborough, Merrimack, Sullivan | 67 min |
| Jul 28, 4:28 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 38 min |
| Jul 28, 4:48 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack, Rockingham, Strafford | 57 min |
| Jul 28, 5:04 PM EDT | Special Weather Statement | GYX | Cheshire | 41 min |
| Jul 28, 5:31 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Strafford | 44 min |
| Jul 28, 5:43 PM EDT | Special Weather Statement | GYX | Cheshire | 47 min |
| Jul 28, 5:58 PM EDT | Severe Thunderstorm Warning | GYX | Strafford | 47 min |
| Jul 28, 6:17 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Sullivan | 58 min |
| Jul 28, 6:21 PM EDT | Special Weather Statement | GYX | Carroll | 39 min |
| Jul 28, 6:40 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 52 min |
| Jul 28, 6:46 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 44 min |
| Jul 28, 7:22 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 53 min |
| Jul 28, 7:56 PM EDT | Special Weather Statement | GYX | Coos | 49 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.